Tennessee, 2018Funnel Cloud in Tennessee, July 9, 2018
July 9, 2018 · NWS OHX · 1 event in 1 county or zone
A small shower near Smyrna in Rutherford County produced a widely viewed funnel cloud that was captured in photos and video. Radar indicated the shower developed along a collision of several outflow boundaries which may have helped spawn the funnel cloud.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A small shower near Smyrna in Rutherford County produced a widely viewed funnel cloud that was captured in photos and video. Radar indicated the shower developed along a collision of several outflow boundaries which may have helped spawn the funnel cloud.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 9, 6:15 PM CST, 30 minutes earlier.
Area forecast discussion, Jul 9, 6:15 PM CST, 30 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
715 PM CDT Mon Jul 9 2018
.UPDATE...
FOR 00Z AVIATION DISCUSSION.
&&
.DISCUSSION...
We're in the midst of yet another relatively quiet day across Middle
TN. Pinhead showers have finally started to develop along and west
of the Tennessee River, as the best instability resides in this
area. These are diurnally driven showers and while a thunderstorm
or two may arise west of I-65 at some point this afternoon, I
don't expect much in the way of coverage. Will maintain the 30 PoP
through sunset and end PoPs by 9 pm this evening. Patchy fog will
be a possibility after midnight, but should be relegated to areas
near waterways.
The next couple of days will be interesting in regards to
thunderstorm coverage. Yesterday, I focused on Tuesday being the
best day of the week for thunderstorm coverage, but looking at the
latest suite of models, it could be Wednesday, as Middle TN sits on
the east side of an upper level high and a weak boundary pushes
into the state. Shear is still greatly lacking, so whether we get
the better coverage tomorrow or Wednesday, the most we should see
is one or two strong storms each afternoon. Afternoon highs should
top out just a couple of degrees above normal, in the low 90s for
most.
Into the second half of the week, upper-level ridging will begin to
build back into the southeastern region which will set the stage for
another round of oppressive weather this weekend. Thursday and
Friday temps will remain just a few degrees above average with
relative humidity values a little lower than we've seen recently.
The building ridge will also keep precip chances to a minimum both
days. By Saturday the high pressure system will be well established
and allow temps to reach well above average and dew point temps will
climb back up. Heat index values may reach into the low 100s once
again on Saturday and Sunday. Unfortunately there will be no major
relief from precip as PoP will remain scattered and diurnally
driven. Beyond Sunday, GFS and Euro have differing solutions as to
when the upper-level ridging will begin to break down, but I would
expect these hot temps to stick around into the beginning of next
week.
&&
.AVIATION...
00Z TAF DISCUSSION.
Isolated storms are currently moving across eastern Middle
Tennessee. Too isolated to include in TAF, but will keep an eye on
CSV if update is needed. Other than that scattered cu will
linger this evening before diminishing later tonight. Light fog
is expected to reduce visibilities at CSV and CKV early Tuesday
morning. Winds will remain light and out of the west and northwest
through mid day on Tuesday when winds will gradually shift more
northerly. Thunder may impact MQY and BNA in the afternoon, have
included vcts to account for the chance. However, it will likely
be isolated.
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
DISCUSSION......Unger/MacDonald
AVIATION........11
Hazardous weather outlook, Jul 9, 4:21 AM CST, 14 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
521 AM CDT Mon Jul 9 2018
TNZ005>011-023>034-056>066-075-077>080-093>095-101030-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
521 AM CDT Mon Jul 9 2018
This Hazardous Weather Outlook is for portions of Middle
Tennessee.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
19
Funnel Cloud, Rutherford
- When
- July 9, 6:45 PM CST
- Where
- Rutherford County, 4 mi W of Smyrna
- Reported by
- Social Media
- Coordinates
- 35.980, -86.602
Facebook and Twitter photos and videos showed a small funnel cloud that lasted for several minutes near I-24 in Smyrna. The funnel cloud did not touch down and no damage occurred. Radar only indicated a tiny shower in the area with no apparent rotation.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in North Dakota, July 9 to 10, 20181 death · 28 injured · $3.5 million · EF2 · 16 events
- Flash Flood and Hail in Arizona, July 9, 20182 injured · $242,000 · 78 kt wind · 27 events
- Flash Flooding in Utah, July 9 to 13, 2018$325,000 · 10 events
- Dust Storm in California, July 9, 2018$200,000 · 1 event
- Flash Flood and Damaging Winds in Nevada, July 9, 2018$63,000 · 65 kt wind · 5 events
- Tornado and Hail in Montana, July 9, 2018EF1 · 7 events
- Flash Flooding and Flooding in Puerto Rico, July 9 to 15, 2018$2,000 · 12 events
- Dust Storm in Arizona, July 9, 20187 events
- Hail and Damaging Winds in South Dakota, July 9, 20181 in hail · 6 events
- Hail and Damaging Wind in Wyoming, July 9, 20181.5 in hail · 4 events
- Dust Storm and Damaging Winds in Arizona, July 9, 201854 kt wind · 4 events
- Damaging Winds in Arizona, July 9, 2018$11,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 776922.